Kansas, 2023

Hail and Damaging Winds in Kansas, July 30, 2023

July 30, 2023 · NWS TOP · 24 events in 8 counties and zones

Scattered storms produced numerous reports of wind and hail across the CWA.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
24

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TOP wrote it up.

Scattered storms produced numerous reports of wind and hail across the CWA.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at Jul 30, 3:00 PM CST, 3 hours 4 minutes earlier.

Area forecast discussion, Jul 30, 3:00 PM CST, 3 hours 4 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
400 PM CDT Sun Jul 30 2023

.UPDATE...
Issued at 400 PM CDT Sun Jul 30 2023

Elevated thunderstorms are continuing to develop over southeast
NEB. Given the current mid level pattern, these showers should
continue to move southeast into northern parts of the forecast
area through the late afternoon.

Currently they appear to be well elevated and not tapping into
all of the available energy. Objective analysis shows around 2000
J/kg of MLCAPE but there is also still a fair amount of mixed
layer convective inhibition based on RAP forecast soundings. So it
is unclear whether storms will strengthen or not. Bulk shear
around 40KT and the CAPE would support supercell structure and the
risk for damaging winds and large hail, so this is worth keeping
an eye on.

Have increased POPs for the late afternoon and evening hours
across the northern counties. There remains a good signal from the
models for increasing warm air advection around 03Z as the low
level jet strengthens and veers more to the southwest. So if
storms don't make it in this evening, chances look to improve
overnight.

&&

.DISCUSSION...
Issued at 256 AM CDT Sun Jul 30 2023

Key Messages:

- Morning thunderstorms may impact portions of northeast Kansas
  this morning. Isolated updrafts may be marginally severe with
  damaging wind gusts being the main hazard.

- Portions of central KS are forecast to see heat indices from 100
  to 104 this afternoon and Monday, becoming widespread up to 110 Tuesday
  and Wednesday.

Several embedded impulses are noted rounding the upper ridge into
the northern plains this morning.  The wave over SD is producing a
small cluster of showers and thunderstorms that may expand and
impact far northeast Kansas later this morning. Mid level lapse
rates are not as poignant compared to yesterday with lesser MUCAPE
on the order of 1000 to 1500 J/KG so there is some uncertainty in
maintenance and/or severity of convection as they enter the CWA in
the 12-14Z time frame.  CAMS are still varied on handling this
scenario, however with the latest runs of the GFS, RAP, and HRRR
depicting scattered convection riding along the theta-e axis amid
mid level lapse rates on the order of 7 C/KM, confidence was
moderate enough to add 40-50 pops this morning.  Activity exits by
mid day with scattered to broken cloud cover lingering as cooler
high pressure settles into eastern portions of the area. Meanwhile,
southerly sfc flow in closer proximity to the upper ridge across
central Kansas results in a decent gradient in highs today from the
mid 80s in far northeast areas to the upper 90s in north central KS.
Heat indices may flirt close to advisory levels in this area, up to
104.

Upper pattern repeats this evening with an additional embedded wave
developing an MCS off the high plains, more likely impacting far
northeast Kansas Monday morning, based on the placement of the
ridge. Unfortunately could not justify raising pops above 40% as
CAMs remain varied on the coverage and track of these storms.
Environment is characterized by MUCAPE up to 2000 J/KG and effective
shear at 30-40 kts so cannot rule out a few severe storms capable of
damaging wind gusts and small hail.

Upper ridge axis shifts east into the southern plains Monday through
Wednesday, returning the dangerous heat area wide as heat indices
peak from 105 to 110 Tuesday and Wednesday. A stronger frontal
boundary approaches the region on Thursday, which may provide relief
to the north while near and south of I-70 could see another
afternoon of heat indices near 105. NBM maintained slight pops
Monday and Tuesday evenings, however I foresee these being removed if
model trends continue with the northwesterly flow to our east.
Several upper disturbances coming off the Pac Northwest late
Wednesday into the weekend signal several chances for much needed
precip while temperatures drop back closer to normal values in the
upper 80s next weekend.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1244 PM CDT Sun Jul 30 2023

VFR conditions are expected to be the rule through much of this
forecast. An isolated high-based thunderstorm is possible through
at least the first few hours of the forecast in modest warm-air
advection. Better chances come late as a convective complex may
work its way southeast out of the northern Plains, with also some
chance for local development in slightly strong WAA. Confidence
is high enough for a PROB30 group at TOP and FOE at this range.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
Heat Advisory from 1 PM Monday to 9 PM CDT Tuesday for KSZ034-
035-037-054-058.

&&

UPDATE...Wolters
DISCUSSION...22
AVIATION...65
Hazardous weather outlook, Jul 30, 1:50 PM CST, 4 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
250 PM CDT Sun Jul 30 2023

KSZ008>012-020>024-026-034>040-054>056-058-059-312000-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
250 PM CDT Sun Jul 30 2023

This Hazardous Weather Outlook is for central Kansas, east central
Kansas, north central Kansas and northeast Kansas.

.DAY ONE...This afternoon and tonight.

There is a slight chance for thunderstorms through around sunset along
and south of line from Minneapolis to Garnett. Greater storm chances
come in the late evening to overnight hours, with some chance for
storms for the entire area, though the best chances are in northeast
Kansas. There is a small risk for severe storms throughout late
afternoon and night with winds around 60 MPH being the greatest
concern, though large hail is also possible.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Heat index values are expected to peak around 105 along a line from
Minneapolis to Burlington Monday and Tuesday. Similar heat may
continue into Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

More detailed information can be found at:
www.weather.gov/media/top/DssPacket.pdf

In the hours before

Special weather statement, Jul 30, 5:30 PM CST, 34 minutes before
Special Weather Statement
National Weather Service Topeka KS
630 PM CDT Sun Jul 30 2023

KSZ012-310030-
Brown-
630 PM CDT Sun Jul 30 2023

...A strong thunderstorm will impact portions of Brown County through
730 PM CDT...

At 629 PM CDT, the public reported a strong thunderstorm near Verdon,
moving southeast at 45 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Public.

IMPACT...Gusty winds could knock down small tree limbs and blow
         around unsecured objects. Minor damage to outdoor objects
         is possible.

Locations impacted include...
Hiawatha, Horton, Everest, Robinson, Morrill, Reserve, Powhattan,
Hamlin and Willis.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, seek shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3965 9534 3965 9560 4000 9578 4000 9534
TIME...MOT...LOC 2329Z 332DEG 38KT 4012 9570

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

The radar

The Grand Island radar (KUEX), 80 km away, was scanning. The volume nearest the first event began at 00:03 UTC.

Open the radar archive at this moment

Event by event

18 thunderstorm wind, 6 hail. Local standard time, as filed.

Hail, Republic

When
July 30, 6:04 PM CST to 6:05 PM CST
Where
Republic County, 6.43 mi NW of New Tabor
Measured
1.25 in hail
Reported by
Public
Coordinates
39.990, -97.610

Mping report of half dollar sized hail.

Hail, Republic

When
July 30, 6:20 PM CST to 6:21 PM CST
Where
Republic County, 4.87 mi N of Belleville
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.890, -97.620

Nickel and quarter sized hail reported.

Thunderstorm Wind, Republic

When
July 30, 6:21 PM CST to 6:22 PM CST
Where
Republic County, 4.87 mi N of Belleville
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.890, -97.620

Wind gusts estimated between 50 and 60 mph.

Thunderstorm Wind, Douglas

When
July 30, 6:32 PM CST to 6:33 PM CST
Where
Douglas County, 1.75 mi WSW of Stull
Measured
52 kt (60 mph) measured gust
Reported by
Public
Coordinates
38.960, -95.480

Measured on a personal weather station.

Thunderstorm Wind, Jefferson

When
July 30, 6:35 PM CST to 6:36 PM CST
Where
Jefferson County, 0.87 mi NE of Grantville
Measured
56 kt (64 mph) estimated gust
Reported by
Emergency Manager
Coordinates
39.090, -95.560

Reports of trees and limbs down across the roadway.

Thunderstorm Wind, Douglas

When
July 30, 6:43 PM CST to 6:44 PM CST
Where
Douglas County, 4.18 mi N of Pleasant Grove
Measured
55 kt (63 mph) measured gust
Reported by
Public
Coordinates
38.910, -95.280

Measured wind gust of 63 mph.

Thunderstorm Wind, Douglas

When
July 30, 6:43 PM CST to 6:44 PM CST
Where
Douglas County, 1.28 mi WNW of Lone Star
Measured
59 kt (68 mph) measured gust
Reported by
Public
Coordinates
38.880, -95.370

Measured on a personal weather station.

Hail, Republic

When
July 30, 6:45 PM CST to 6:46 PM CST
Where
Republic County, 1.48 mi SSW of Cuba
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
39.780, -97.460

Ping pong ball sized hail reported.

Thunderstorm Wind, Osage

When
July 30, 6:50 PM CST to 6:51 PM CST
Where
Osage County, 2.34 mi SSE of Carbondale
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.790, -95.610

Storm spotter reported a wind gust of 60 to 70 mph.

Thunderstorm Wind, Osage

When
July 30, 6:55 PM CST to 6:56 PM CST
Where
Osage County, 3.5 mi N of Michigan Vly
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
38.730, -95.510

Measured on a mesonet station.

Thunderstorm Wind, Franklin

When
July 30, 7:10 PM CST to 7:11 PM CST
Where
Franklin County, 2.82 mi S of Ottawa
Measured
65 kt (75 mph) estimated gust
Reported by
Broadcast Media
Coordinates
38.580, -95.260

Kofo reported that an 18 wheeler truck was blown off of interstate 35.

Thunderstorm Wind, Franklin

When
July 30, 7:12 PM CST to 7:13 PM CST
Where
Franklin County, Wellsville
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.720, -95.080

Trained spotter estimated winds gusts between 60 and 70 mph.

Thunderstorm Wind, Franklin

When
July 30, 7:13 PM CST to 7:14 PM CST
Where
Franklin County, 1.38 mi S of Ottawa
Measured
65 kt (75 mph) estimated gust
Reported by
Broadcast Media
Coordinates
38.600, -95.270

Kofo reported a tree fell through the roof of a house and power is out all through the town of Ottawa.

Thunderstorm Wind, Osage

When
July 30, 7:16 PM CST to 7:17 PM CST
Where
Osage County, 0.54 mi E of Maxon
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.530, -95.560

Estimated wind gust of 65 mph.

Thunderstorm Wind, Franklin

When
July 30, 7:17 PM CST to 7:18 PM CST
Where
Franklin County, 0.88 mi NE of Ottawa Muni Arpt
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
38.540, -95.240

Measured on a mesonet station.

Thunderstorm Wind, Jefferson

When
July 30, 7:18 PM CST to 7:19 PM CST
Where
Jefferson County, 0.54 mi E of Mc Louth
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
39.200, -95.210

Report of a tree blown down at 70th and Washington road.

Thunderstorm Wind, Douglas

When
July 30, 7:19 PM CST to 7:20 PM CST
Where
Douglas County, 0.88 mi SW of Baldwin
Measured
61 kt (70 mph) estimated gust
Reported by
Broadcast Media
Coordinates
38.760, -95.190

Report of tree limbs 6 to 8 inches in diameter blown down.

Thunderstorm Wind, Franklin

When
July 30, 7:25 PM CST to 7:26 PM CST
Where
Franklin County, 2.34 mi SSE of Princeton
Measured
55 kt (63 mph) measured gust
Reported by
Public
Coordinates
38.450, -95.250

Measured on a personal weather station.

Thunderstorm Wind, Osage

When
July 30, 7:25 PM CST to 7:26 PM CST
Where
Osage County, 1.48 mi SSW of Lyndon
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
38.600, -95.690

Estimated gust of 70 mph.

Thunderstorm Wind, Anderson

When
July 30, 7:39 PM CST to 7:40 PM CST
Where
Anderson County, 0.88 mi SW of Greely
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
38.360, -95.130

Estimated gust of 60 mph.

Hail, Lyon

When
July 30, 7:45 PM CST to 7:46 PM CST
Where
Lyon County, 3.62 mi SSW of Miller
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.580, -96.020

Quarter sized hail reported.

Hail, Coffey

When
July 30, 8:08 PM CST to 8:09 PM CST
Where
Coffey County, 0.54 mi W of Lebo
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
38.420, -95.860

Golf ball sized hail reported.

Thunderstorm Wind, Coffey

When
July 30, 8:25 PM CST to 8:26 PM CST
Where
Coffey County, 1.77 mi ESE of Ottumwa
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.270, -95.770

Estimated gusts between 60 and 70 mph.

Hail, Coffey

When
July 30, 8:32 PM CST to 8:33 PM CST
Where
Coffey County, 0.54 mi W of Burlington
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
38.200, -95.760

Nickel sized hail and 50 mph wind gusts reported.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2023Every state in 2023This day in weather historyWarnings in Kansas, July 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1124869, 1124870, 1124871, 1124872, 1124875, 1124876, 1124878, 1124879, 1124881, 1124883, 1124889, 1124892, 1124893, 1124895, 1124896, 1124901, 1124904, 1124905, 1124906, 1124908, 1124909, 1124911, 1124912, 1124913.